Antibiotics may fuel delirium that causes SNF placement

Doctors may overlook antibiotics as the cause of seniors’ delirium.
Doctors may overlook antibiotics as the cause of seniors’ delirium.

The delirium that often lands seniors in nursing homes can be triggered by commonly prescribed antibiotics — a culprit doctors might overlook.

Identifying medications that cause brain dysfunction could get patients back home and lessen their chances of dying, noted Shamik Bhattacharyya, M.D., M.S., of Harvard Medical School and Brigham and Women's Hospital, in an online issue of Neurology.

Bhattacharyya's review looked at 391 cases over seven decades when patients on antibiotics developed delirium or other brain problems. About 47% of patients had delusions or hallucinations.

Type 1 patients had seizures. Those cases most often were associated with penicillin and cephalosporins.

Type 2 patients experienced psychosis, often after taking procaine penicillin, sulfonamides, fluoroquinolones or  macrolides.

Both Type 1 and Type 2 patients had quick-onset symptoms, which went away soon after antibiotics were stopped.

Type 3 patients had abnormal brain scans and impaired muscle coordination associated with metronidazole. Symptoms took weeks to develop and longer to recede once the antibiotic was stopped.

Bhattacharyya noted all of the patients had an infection that could not be ruled out as the cause of the delirium. But when infections were excluded, there was a strong association with antibiotics.